Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 102, NWS Wichita, KS

May 29, 2004Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2004, 9:49 PM CDT for Butler County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 9:49 PM CDT (02:49 UTC)
Expired
May 29, 2004, 10:45 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Butler County, KS

The radar

The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:55 PM CDTTornado WatchSPC7 hr
May 29, 9:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3494 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
7.0
Supercell composite
22.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 300249
SVRICT
KSC015-300345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1045 PM CDT.

* AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF ROSE HILL...OR ABOUT 12 MILES
  SOUTHEAST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ROSE HILL AROUND 950 PM CDT...
  7 MILES NORTHWEST OF DOUGLASS AROUND 1005 PM CDT...
  NEAR AUGUSTA AROUND 1020 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 1045 PM CDT.

LAT...LON 3748 9714 3748 9683 3774 9685 3774 9714

$$

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:55 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 29, 4:55 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT SAT MAY 29 2004

.DISCUSSION...

LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS
SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF
MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A
MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN
DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL
MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE
BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE
STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT
SPEEDS OF 20 TO 25 MPH.

COX
---------------------------------------------------------------------

.PREVIOUS DISCUSSION...

FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT.

FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK
SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP,
THOUGH BY NO MEANS UNBREAKABLE.  FULL SUNSHINE AND ADVECTION OF LOW
70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING
CAP.

OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT
ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS
AFTN.  MODELS SHOW UPPER JET STREAK OVER NRN OK.  VERTICAL SHEAR
PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE
COMBINED WITH DEEPENING SURFACE LOW IN WRN KS.  DRYLINE JUST E OF
DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON.  CONDITIONS
LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE
LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL
AND DEVELOPING SOUTHWARD ALONG DRYLINE.  ANTICIPATE SCATTERED TO
NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS.
SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING
HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL
JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE.  MAY SUBSEQUENTLY
SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE
TOWARD OUR FORECAST AREA.

PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND.  FOR THIS
PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE
CLOSE TO CRITERIA DURING THE EVENING.  ALSO PLAN TO REMOVE LOW POPS
FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK
PER LATEST MODEL GUIDANCE.  ALSO PLAN TO ADD LOW POPS FOR ELEVATED
TSRA FRIDAY NIGHT.  NO OTHER CHANGES PLANNED IN THE AFTERNOON
PACKAGE.

WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  80  53  80 /  50  10   0   0
HUTCHINSON      63  79  52  80 /  40  10   0   0
NEWTON          64  80  52  80 /  50  10   0   5
ELDORADO        66  80  53  80 /  50  20   0   5
STROTHER FIELD  67  80  53  81 /  50  20   0   0
RUSSELL         58  77  50  76 /  40  10   0   5
GREAT BEND      59  78  50  77 /  30  10   0   0
SALINA          62  78  51  79 /  50  10   0   5
MCPHERSON       63  79  52  79 /  50  10   0   5
COFFEYVILLE     69  81  55  81 /  70  30  10  10
CHANUTE         69  80  54  80 /  70  30  10  10
IOLA            69  79  54  80 /  70  30  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 29, 8:55 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT SAT MAY 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
855 PM CDT SAT MAY 29 2004

...MORE SIGNIFICANT SEVERE WEATHER IS EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE SEVERE STORMS MAY POP UP ACROSS SOUTH CENTRAL KANSAS THROUGH
MIDNIGHT. SOME THESE STORMS WILL BE TORNADIC AND HAVE THE POTENTIAL
OF PRODUCING LONG TRACK TORNADOES. THE STORMS WILL MOST LIKELY
AFFECT AREAS ALONG AND WEST OF A EL DORADO TO WINFIELD LINE BY
MIDNIGHT, AND AREAS TO THE EAST AFTERWARDS. LARGE HAIL AND
DAMAGING WINDS CAN ALSO BE EXPECTED. MOVEMENT OF THE TORNADIC STORMS
WILL BE EAST-NORTHEAST BETWEEN 25 AND 30 MPH, WHILE THE HAIL
PRODUCING STORMS WILL MOVE NORTHEAST AT 30 MPH. THE STORMS IN SOUTH
CENTRAL KANSAS WILL MOST LIKELY PUSH INTO SOUTHEAST KANSAS AFTER
MIDNIGHT. DURING THIS TIMEFRAME, THE STORMS WILL MOST LIKELY
CONTINUE TO BE SEVERE AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK
TORNADOES, LARGE HAIL AND DAMAGING WINDS. PERSONS SPOTTING
TONIGHT SHOULD BE VERY CAREFUL, ESPECIALLY AFTER SUNSET WHEN IT
BECOMES VERY DIFFICULT TO SPOT TORNADOES.

MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BEHIND A
COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS
TONIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER
EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOUTHEAST KANSAS
LATER TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

In the hours before

Local storm report, May 29, 9:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             CLEARWATER              37.51N 97.50W
05/29/2004  1.00 INCH        SEDGWICK           KS   EMERGENCY MNGR

&&

LFW
Local storm report, May 29, 9:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TORNADO          5 E CONWAY SPRINGS      37.39N 97.55W
05/29/2004                   SUMNER             KS   AMATEUR RADIO

&&

LFW
Local storm report, May 29, 9:12 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             VIOLA                   37.48N 97.64W
05/29/2004  2.50 INCH        SEDGWICK           KS   AMATEUR RADIO

&&

LFW
Local storm report, May 29, 9:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             CONWAY SPRINGS          37.39N 97.64W
05/29/2004  1.75 INCH        SUMNER             KS   EMERGENCY MNGR

&&

LFW
Local storm report, May 29, 9:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     BELLE PLAINE            37.39N 97.28W
05/29/2004  80 MPH           SUMNER             KS   EMERGENCY MNGR

&&

LFW
Local storm report, May 29, 9:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             3 W MULVANE             37.48N 97.30W
05/29/2004  1.75 INCH        SEDGWICK           KS   NWS EMPLOYEE

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:05 PM CDTTornado WarningICTHarper55 min
May 29, 7:52 PM CDTTornado WarningICTHarper53 min
May 29, 8:00 PM CDTTornado WarningICTSumner60 min
May 29, 8:18 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 29, 8:42 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 29, 8:53 PM CDTTornado WarningICTSumner67 min
May 29, 9:13 PM CDTSevere Thunderstorm WarningICTRussell62 min
May 29, 9:36 PM CDTTornado WarningICTSedgwick54 min
May 29, 10:03 PM CDTSevere Thunderstorm WarningICTBarton, Lincoln, Russell87 min
May 29, 10:23 PM CDTSevere Thunderstorm WarningICTCowley, Sumner52 min
May 29, 10:46 PM CDTSevere Thunderstorm WarningICTEllsworth89 min
May 29, 11:26 PM CDTSevere Thunderstorm WarningICTLincoln64 min
May 29, 11:42 PM CDTTornado WarningICTEllsworth48 min
May 30, 12:04 AM CDTSevere Thunderstorm WarningICTSaline86 min
May 30, 12:24 AM CDTSevere Thunderstorm WarningICTEllsworth, Saline96 min
May 30, 12:58 AM CDTSevere Thunderstorm WarningICTMcPherson62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.